Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Interested in more discussions like this? Go to the Depression & Anxiety group.

@cean

Holy crap–I'm just now realizing what I may be in for. Been taking 300 mg daily for over a year, and decided I couldn't take the overly intense, life-disrupting dreams or the buckets of sweat during hot weather anymore. Plus depression. I've seen different tapering regimens. Anyone who has one with a 300 mg starting dose and with good effect I'd love to know about it.
Or should I just try going cold Turkey? Brain already feels messed up. . . Thanks and all the best to y'all.

Jump to this post

@haleysmom
I gained weight however not sure if it’s because I’m now retired and live alone or because I always feel the urge to eat something sweet. I’ve been 15 years on Effexor. I’m also tired and sleep 12 hours a night to feel good and I’m also unmotivated. I’ve been 9 days into tapering. I went to a compounding pharmacy and dropping med every 2 weeks. I was scared as hell before starting. Scared that I would sink into the deep hole that got me on this antidepressant. Hang in there.

REPLY
@jakedduck1

@maryathome

Hi Sabrina,
Yes it may be working now but from what I know it’s not going to last. I’d take a specific dose for two weeks then taper again.
Wishing you the best.
Jake

Jump to this post

@jakedduck1
Sorry, I meant I’m tapering bi-monthly over 4 months (as the compounding pharmacy suggested to my doctor). As of 9 days ago, I was on 112 mg over 15 years. Have dropped down to 105 mg.

Am I able to edit a reply on here?

REPLY
@cean

Holy crap–I'm just now realizing what I may be in for. Been taking 300 mg daily for over a year, and decided I couldn't take the overly intense, life-disrupting dreams or the buckets of sweat during hot weather anymore. Plus depression. I've seen different tapering regimens. Anyone who has one with a 300 mg starting dose and with good effect I'd love to know about it.
Or should I just try going cold Turkey? Brain already feels messed up. . . Thanks and all the best to y'all.

Jump to this post

If I'd gotten on this blog sooner, I'd have done what you suggest because I think it's a very good idea. At this point — because I only have to measure out two more taper amounts (2 weeks' worth) — I think I'll just go ahead and do it myself. My doctor doesn't know I'm doing this, although I don't think he'd have any problem with it. I simply decided to do it and didn't want to have to wait for an appointment with him to get started. But I'd definitely advise anyone who's starting to taper off to find out how to use a compounding pharmacy for measuring out their doses. Much simpler — and probably more accurate, too.

REPLY
@cean

Holy crap–I'm just now realizing what I may be in for. Been taking 300 mg daily for over a year, and decided I couldn't take the overly intense, life-disrupting dreams or the buckets of sweat during hot weather anymore. Plus depression. I've seen different tapering regimens. Anyone who has one with a 300 mg starting dose and with good effect I'd love to know about it.
Or should I just try going cold Turkey? Brain already feels messed up. . . Thanks and all the best to y'all.

Jump to this post

@maryathome
Thanks. I've only been on this for 1 year. Hopefully I won't have too many of the symptoms. I recently got engaged so my goal is to be off of this med and be healthy and hopefully drop the weight I gained
Good luck to you.
Melissa

REPLY
@cean

Holy crap–I'm just now realizing what I may be in for. Been taking 300 mg daily for over a year, and decided I couldn't take the overly intense, life-disrupting dreams or the buckets of sweat during hot weather anymore. Plus depression. I've seen different tapering regimens. Anyone who has one with a 300 mg starting dose and with good effect I'd love to know about it.
Or should I just try going cold Turkey? Brain already feels messed up. . . Thanks and all the best to y'all.

Jump to this post

@haleysmom
Congratulations!
That’s good you’re doing that. Being on Effexor messes up your sex life as well. That’s why my doctor also prescribed the lowest dose of Wellbutrin.

REPLY
@maryathome

Can someone please advise me. I notice a lot on here talk about seeing a family doctor as well as a psychiatrist. I only see my family doctor. Not sure how much they learn. He’s young. Should I be seeing a psychiatrist?

Also, before any of you decided to wean off Effexor, were you feeling motivated and not feeling depressed?

Jump to this post

@pugmom
"Discontinuation" is PC (politically correct) for drug withdrawal effects. Antidepressant medications are not believed to be habit-forming and are not associated with drug-seeking behavior–i.e., those of us on antidepressants don't develop a craving, or feel the need to increase the dose of our medication while drug addicts do. Early reports of antidepressant discontinuation syndrome made heavy use of the term “withdrawal” to describe discontinuation symptoms.

REPLY

@maryathome

Hi Sabrina,
Yes, you can edit posts for 30 minutes after hitting “Post Reply.” EDIT will appear to the left of the heart you hit indicating you liked the post.
Jake

REPLY

@maryathome

Hey Sabrina,
How many mg are you going down every two weeks? What was the maximum dose you were on? How long have you been on effexor?
Jake

REPLY
@cean

Holy crap–I'm just now realizing what I may be in for. Been taking 300 mg daily for over a year, and decided I couldn't take the overly intense, life-disrupting dreams or the buckets of sweat during hot weather anymore. Plus depression. I've seen different tapering regimens. Anyone who has one with a 300 mg starting dose and with good effect I'd love to know about it.
Or should I just try going cold Turkey? Brain already feels messed up. . . Thanks and all the best to y'all.

Jump to this post

Been on antidepressants over 20 years never gained a pound . Am on my fifth week of tapering off Effexor and gained a little weight.

REPLY

@kbmayo

You got it!!! A lot of people reduce by 50% especially at high doses. Then complain of withdrawal symptoms. To fast people. Slow and starry works better.
My research claims by cutting down 10-25% every two weeks seems to work best. 10% reduction If have been on it a long time and 25% reduction if on it a short time. If sensitive to meds might want to stick with 10%.
Best of luck to all
Jake

REPLY

@sharaden

From all I’ve read your reduction is to fast. I say that based on the high dose you were on. Your doc is reducing your medication by 25%. It’s always better to stop to slowly than to quickly. If you haven’t been on it very long and your not sensitive to medicines maybe it will work for you but it’s risky in my unprofessional opinion. What is your next step when you get to 37.5 not zero I hope.
Best of luck buddy.
Jake

REPLY
@jakedduck1

@sharaden

From all I’ve read your reduction is to fast. I say that based on the high dose you were on. Your doc is reducing your medication by 25%. It’s always better to stop to slowly than to quickly. If you haven’t been on it very long and your not sensitive to medicines maybe it will work for you but it’s risky in my unprofessional opinion. What is your next step when you get to 37.5 not zero I hope.
Best of luck buddy.
Jake

Jump to this post

@sharaden

Just wanted to say that I haven’t yet read a successful scenario going from 37.5 to -0-
Stopping to quickly may assure failure whereas to slowly may only assure success. I have always choose slowly and have always succeeded.
Jake

REPLY
Please sign in or register to post a reply.
  Request Appointment